Tornadoes · United States · Texas · 2022
EF2 tornado, Utley to Elgin, Texas, March 21, 2022
From Utley to Elgin, this EF2 tornado ran 12.0 miles across Bastrop and Travis counties on March 21, 2022, touching down at 6:30 PM CDT and reaching 500 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 21, 2022
- Touchdown
- 6:30 PM CDT (23:30 UTC)
- Lifted
- 6:50 PM CDT (23:50 UTC)
- On the ground
- 20 minutes
- Path length
- 12.0 miles (19.3 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Bastrop and Travis counties
- Touchdown point
- 30.252, -97.475
- Lift-off point
- 30.363, -97.321
- Record number
- 2203211730-01
The damage survey
65 damage points were recorded along this path by NWS EWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
- Loss of back side of roof. Large trees uprooted. Power lines snapped.
- Entire south side of the roof completely removed per DPS aerial footage...not shown in NWS survey picture.
- back of roof is mostly or conpletely gone. trees snapped and flagpole bent
- Home on pier beams moved 8 feet
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front brought a warm, moist airmass over South Central Texas early in the day. A dryline moved into this area from the west and generated thunderstorms. Some of these storms produced tornadoes, large hail, and damaging wind gusts.
The Elgin tornado began roughly 9 miles southwest of Elgin near Dry Creek Road and Union Lee Church Road. It moved northeast and crossed into Bastrop County near the end of Ingrid Dr. The tornado moved northeast crossing Upper Elgin River Rd., Balch Rd., Youngs Prairie Rd., and Crooked Hollow Rd. Significant damage was observed through this region to many homes. This included the destruction of multiple mobile homes, significant roof damage to numerous slab homes, two homes having their second story destroyed, numerous large tree limbs, tree trunks, and power poles snapped, barns destroyed, and a large electrical transmission tower toppled. Pockets of high-end EF-2 damage occurred through this region. The tornado continued northeast, crossing Monkey Rd., FM 1704, Hwy 95, and U.S. 290 producing damage to roofs of slab homes, mobile homes, trees, and power poles. Damage through this region was generally rated EF-1. As the tornado reached U.S. 290 it produced significant damage to a metal framed business, buckling the roof purlins and collapsing in the south facing wall. The tornado then rolled an adjacent mobile home into and partially on top of the south facing wall of another metal framed business. Three individuals in the mobile home were injured. Damage to the business and mobile home was on the order of high-end EF-1 to low-end EF-2. As the tornado crossed U.S. 290 a moving pickup truck was rolled onto its side, spun around 360 degrees, and rolled back upright where the driver continued down the road. Several power poles were also damaged along U.S. 290. As the tornado continue northeast a mobile home was completely destroyed off Old McDade Rd. From there the tornado gradually weakened and dissipated roughly 3 miles east-northeast of Elgin, near the intersection of FM 3000 and Mundine Rd. Damage was reported to 109 residences and one business. Of those, 32 residences were classified as major damage and 20 residences and one business were reported as destroyed. Peak wind speed was estimated at 130 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
32 minutes of warning. NWS EWX issued a tornado warning for this county at 22:58 UTC, 32 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 20:14 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:14 UTC | 06:00 UTC | Tornado Watch | EWX |
| 21:20 UTC | 22:15 UTC | Severe Thunderstorm Warning | EWX |
| 22:04 UTC | 23:00 UTC | Severe Thunderstorm Warning | EWX |
| 22:40 UTC | 23:15 UTC | Tornado Warning | EWX |
| 22:46 UTC | 23:45 UTC | Severe Thunderstorm Warning | EWX |
| 22:58 UTC | 23:45 UTC | Tornado Warning | EWX |
| 22:59 UTC | 23:03 UTC | Tornado Warning | EWX |
| 23:06 UTC | 23:45 UTC | Severe Thunderstorm Warning | EWX |
| 23:34 UTC | 23:46 UTC | Tornado Warning | EWX |
| 01:44 UTC | 02:30 UTC | Severe Thunderstorm Warning | EWX |
| 01:49 UTC | 02:10 UTC | Severe Thunderstorm Warning | EWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Mar 21, 3:08 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 21, 3:08 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 308 PM CDT Mon Mar 21 2022 .UPDATE... Have updated PoP and weather grids over the next six hours, as several convective attempts have occurred across the southern Edwards Plateau and Rio Grande Plains over the last 45 minutes. Main concern continues to be east of along/east of US 281, however. && .PREV DISCUSSION... /ISSUED 213 PM CDT Mon Mar 21 2022/ ..New SHORT TERM, LONG TERM... SHORT TERM... (This evening through Tuesday) Issued at 203 PM CDT Mon Mar 21 2022 Continue to monitor the potential for severe thunderstorms this afternoon. 18Z surface observations indicate surface cyclogenesis is commencing in the Panhandle of Texas as a high-amplitude shortwave trough/closed low continues to eject into the Big Bend Region. A complex surface setup has resulted, with the infant surface low dragging a dryline that has entered Val Verde County. An elevated dry slot and attendant region of clearing skies leads the surface dryline, and has progressed to approximately a Kerrville-Uvalde- Eagle Pass line. These two regions should continue to march east in tandem through the coming hours, reaching the US 281 corridor by the mid afternoon hours. This progression will likely prove critical, as the differential surface heating occurring on either side of the retreating cloud line, combined with the dynamic forcing and steepening lapse rates aloft, will provide an impetus for the initiation of surface-based convection along/east of US 281. Latest high-res guidance concurs with this picture, suggesting that initiation is most likely to occur between 4-5 PM. Storms that do develop are then expected to push east of the I-35/I-37 corridors through 8 PM this evening. With the core of the 850 mb low level jet axis/southeasterly low level flow currently pivoting to the east of the CWA, the phasing between the highest directional wind shear and likely initiation zone appears to be slightly out of sync. Hence, the greatest hazard of concern continues to be large, potentially damaging hail up to two inches in diameter. SPC has added a moderate risk to its day one convective outlook across an area north and east of a Hallettsville- Gonzales-New Braunfels line in light of this threat, however, damaging winds and isolated tornadoes cannot be ruled out as additional threats given the remaining shear that will be present across the region. Have a way to receive watches and warnings later this afternoon as these storms move through the area. With cyclogenesis continuing over west-central Oklahoma this evening/early tonight, southerly flow will continue, particularly to the east of I-35/I-37. This could act to reinforce the surface dryline/outflow from any early evening convection, helping to encourage a second round of thunderstorms. Most likely to occur along and east of US 77, widespread severe weather is not anticipated with this potential second batch of thunderstorms. Once convection vacates the far east later tonight, a cold front will approach the area. Entering from the northwest, expect this boundary to be through the I-35 corridor by mid-morning tomorrow, and out of our far southeastern communities by the lunch hour. No precipitation is expected with the passage. Gusty northwest winds will follow the front, leading to Near Critical fire weather conditions tomorrow. Of highest concern across the Rio Grande Plains, Winter Garden Region and southern Edwards Plateau, a Fire Weather Watch has been posted accordingly. Subsequent shifts will monitor this portion of the short term closely, potentially upgrading to a Red Flag Warning if necessary. LONG TERM... (Tuesday night through next Sunday) Issued at 203 PM CDT Mon Mar 21 2022 The main story for the extended forecast will be elevated to critical fire weather conditions through at least Sunday. Dry and breezy northwesterly flow will continue on Wednesday with westerly flow is expected on Thursday. Breezy southerly flow will return Friday through Sunday without any appreciable increase in moisture expected. The most critical time period will be Wednesday and Thursday as the northwest/west winds will be the strongest with afternoon humidity values near 10-20 percent. Southerly wind speeds on Friday will be a bit less with speeds generally at or below 10 mph and only elevated to near critical fire weather conditions are expected then. Southerly speeds will be in the 15 to 20 mph range this weekend bringing back near critical to critical fire weather conditions to mainly areas west of the I35 corridor. Highs Wednesday will be in the 60s and 70s but will warm back into the 80s to near 90 for the western areas by Friday. AVIATION...18Z TAF Package This morning's low cigs and visibilities are beginning to improve at the I-35 aerodromes. DRT has fully recovered to VFR cats, with only FEW coverage near FL030 remaining. Biggest attention near-term is on the gusty winds behind a dryline at DRT this afternoon, and potential convective activity at the I-35 sites through the late afternoon/early evening hours. Only noteworthy amendment during this portion of the forecast was to remove the TEMPO +TSRA at SAT and SSF and replace with a VCTS, given less aggressive convection forecasts throughout the AM hours in Bexar County. Have preserved said TEMPO group at AUS, where convection appears more likely. Thunderstorms should move east of the I-35 terminals by the mid evening hours. Continue to watch for potential redevelopment overnight, though any additional storms will likely remain east of I-35. A cold front will pass through our aerodromes between 09 and 12Z Friday, bringing gusty northwest winds in its wake. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 70 44 68 43 / 40 0 0 0 0 Austin Bergstrom Intl Airport 54 71 42 68 40 / 50 - 0 0 0 New Braunfels Muni Airport 52 73 43 71 40 / 40 0 0 0 0 Burnet Muni Airport 48 65 40 66 39 / 20 0 0 0 0 Del Rio Intl Airport 51 72 44 72 43 / 0 0 0 0 0 Georgetown Muni Airport 53 68 42 67 40 / 40 0 0 0 0 Hondo Muni Airport 49 74 40 72 38 / 10 0 0 0 0 San Marcos Muni Airport 53 71 43 69 39 / 40 0 0 0 0 La Grange - Fayette Regional 60 72 44 68 41 / 60 10 0 0 0 San Antonio Intl Airport 54 72 45 70 44 / 20 0 0 0 0 Stinson Muni Airport 54 75 46 73 43 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for Dimmit-Edwards- Frio-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. Fire Weather Watch from Tuesday afternoon through Tuesday evening for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde- Zavala. Wind Advisory until 7 PM CDT this evening for Edwards-Val Verde. && Short-Term/Aviation...Quigley Long-Term...29 Decision Support...KCW
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 15 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 312 AM CDT Mon Mar 21 2022 TXZ171>173-183>194-202>209-217>225-228-221000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 312 AM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Severe thunderstorms with primary threats of large hail and tornadoes are possibly this afternoon into early evening. A Red Flag Warning is in effect for the Edwards Plateau and Rio Grande Plains this afternoon. A Wind Advisory is in effect this afternoon for Val Verde and Edwards Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated to critical fire weather conditions are expected to continue through Saturday, mainly during the afternoon and evening hours. A Fire Weather Watch is in effect for Tuesday afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag Warnings for critical fire weather conditions may be needed on additional days. Take care to prevent the start of wildfires. .SPOTTER INFORMATION STATEMENT... Please report any severe weather to the NWS.
In the hours before
Local storm report, Mar 21, 6:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 1 N HUTTO 30.56N 97.54W
03/21/2022 WILLIAMSON TX PUBLIC
PUBLIC REPORT OF TORNADO WITH DAMAGE ON THE
NORTH SIDE OF HUTTO.
&&
AQLocal storm report, Mar 21, 6:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TORNADO TAYLOR 5 W 30.58N 97.49W
03/21/2022 WILLIAMSON TX PUBLIC
PUBLIC REPORT OF A TORNADO ON THE GROUND
FIVE MILES WEST OF TAYLOR.
&&
AQLocal storm report, Mar 21, 6:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TORNADO 5 S GRANGER 30.64N 97.44W
03/21/2022 WILLIAMSON TX PUBLIC
HAM RADIO REPORT OF A TORNADO ON THE GROUND.
&&
AQLocal storm report, Mar 21, 6:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 4 SE FENTRESS 29.72N 97.73W
03/21/2022 CALDWELL TX EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORT OF TORNADO
DAMAGE TO A HOME AT THE INTERSECTION OF HWY
80 AND FM671.
&&
AQLocal storm report, Mar 21, 6:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 2 E ROUND ROCK 30.52N 97.63W
03/21/2022 WILLIAMSON TX BROADCAST MEDIA
REPORT OF TORNADO DAMAGE AT THE KALAHARI
RESORT.
&&
AQLocal storm report, Mar 21, 6:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 5 S GRANGER 30.65N 97.43W
03/21/2022 WILLIAMSON TX PUBLIC
PICTURE OF A TORNADO ON THE GROUND RECEIVED
VIA TWITTER.
&&
AQThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.5 hours before the tornado, 281 km from the path. March 21, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77651 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Austin (EDC), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:35 UTC | 77 | 68 | 160° 16 kt | 28 | 1001.7 | HZ |
| 21:55 UTC | 77 | 66.2 | 170° 16 kt | 26 | 1001.4 | HZ |
| 22:15 UTC | 75.2 | 68 | 160° 19 kt | 26 | 1000.3 | HZ |
| 22:35 UTC | 75.2 | 68 | 160° 17 kt | 31 | 1000.7 | HZ |
| 22:55 UTC | 73.4 | 68 | 170° 21 kt | 38 | 1000.7 | -RA |
| 23:15 UTC | 71.6 | 69.8 | 190° 13 kt | 19 | 1002 | RA |
| 23:35 UTC | 69.8 | 66.2 | 220° 10 kt | 22 | 1002.7 | -RA |
| 23:55 UTC | 69.8 | 66.2 | 200° 5 kt | 1002 | BR | |
| 00:15 UTC | 69.8 | 64.4 | 250° 3 kt | 1002.7 | HZ | |
| 00:35 UTC | 69.8 | 66.2 | 200° 4 kt | 1003.7 | BR | |
| 00:55 UTC | 69.8 | 66.2 | 150° 14 kt | 1002.4 | -RA | |
| 01:15 UTC | 69.8 | 68 | 170° 10 kt | 1003 | BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Hood radar (KGRK), 46 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:51 UTC | TORNADO | 5 N Serenada | Williamson, TX | AN NWS STORM SURVEY TEAM DETERMINED A TORNADO CAUSED EF-1 DAMAGE ALONG A TRACK FROM 5 MILES NORTH OF SERENADA TO 4 MILES NNE OF JARRELL. MAXIMUM WINDS WERE ESTIMATED AT 100 MPH. PLEASE SEE THE PUBLIC INFORMATION STATEMEN |
| 22:54 UTC | TORNADO | 1 Nnw Wells Branch | Travis, TX | *** 16 INJ *** AN NWS STORM SURVEY TEAM DETERMINED A TORNADO CAUSED EF-2 DAMAGE ALONG A TRACK FROM 1 MILE NNW OF WELLS BRANCH TO 4 MILES ESE OF BARTLETT. MAXIMUM WINDS WERE ESTIMATED AT 135 MPH. SIXTEEN PEOPLE WERE INJUR |
| 23:02 UTC | FUNNEL CLOUD | Round Rock | Williamson, TX | RELAYED BY A TRAINED STORM SPOTTER. |
| 23:03 UTC | TORNADO | 1 Ene Round Rock | Williamson, TX | HAM RADIO REPORT OF A TORNADO ON THE GROUND IN ROUND ROCK. |
| 23:11 UTC | TSTM WND DMG | 2 Nw Windemere | Williamson, TX | REPORT OF AN OVERTURNED TRACTOR TRAILER AT I-35 AND US 45. |
| 23:14 UTC | TORNADO | 1 N Hutto | Williamson, TX | PUBLIC REPORT OF TORNADO WITH DAMAGE ON THE NORTH SIDE OF HUTTO. |
| 23:16 UTC | TORNADO | Taylor 5 W | Williamson, TX | PUBLIC REPORT OF A TORNADO ON THE GROUND FIVE MILES WEST OF TAYLOR. |
| 23:19 UTC | TORNADO | 5 S Granger | Williamson, TX | HAM RADIO REPORT OF A TORNADO ON THE GROUND. |
| 23:24 UTC | TORNADO | 2 E Round Rock | Williamson, TX | REPORT OF TORNADO DAMAGE AT THE KALAHARI RESORT. |
| 23:27 UTC | TORNADO | 5 S Granger | Williamson, TX | PICTURE OF A TORNADO ON THE GROUND RECEIVED VIA TWITTER. |
| 23:30 UTC | TSTM WND DMG | 4 Wnw Taylor | Williamson, TX | REPORT OF DAMAGE TO PORTIONS OF THE WILLIAMSON COUNTY RECYCLING CENTER. |
| 23:30 UTC | TORNADO | 6 Ne Garfield | Travis, TX | *** 3 INJ *** AN NWS STORM SURVEY TEAM DETERMINED A TORNADO CAUSED EF-2 DAMAGE ALONG A TRACK FROM 6 MILES NE OF GARFIELD TO 3 MILES ENE OF ELGIN. MAXIMUM WINDS WERE ESTIMATED AT 130 MPH. THREE PEOPLE WERE INJURED BY THIS |
| 23:33 UTC | TSTM WND DMG | 5 Ese Weir | Williamson, TX | MEDIA REPORT OF DAMAGE TO BARNS, HOUSES, AND A BILLBOARD ALONG HWY 29 EAST OF JONAH. |
| 23:35 UTC | TORNADO | 8 Sse Holland | Bell, TX | THIS EF-1 TORNADO CROSSED THE WILLIAMSON/BELL COUNTY LINE MOVING TOWARDS THE NORTH-NORTHEAST CROSSING ALLIGATOR RD WHERE SOME POWER POLES AND TREES WERE DAMAGED. THE TORNADO CONTINUED NORTHEAST, DAMAGING MORE TREES AND P |
| 23:38 UTC | TORNADO | Elgin 3sw | Bastrop, TX | CONFIRMED SPOTTER REPORTS TORNADO ON THE GROUND APPROXIMATELY 3 MILES SOUTHWEST OF ELGIN. |
| 23:46 UTC | TSTM WND DMG | 2 Nw Taylor | Williamson, TX | REPORT A DAMAGED HOME NORTH OF TAYLOR. |
| 23:52 UTC | TSTM WND DMG | 2 Wsw Jarrell | Williamson, TX | PUBLIC REPORT OF DAMAGE ALONG HWY 487 WEST OF JARRELL. RELAYED VIA SOCIAL MEDIA. |
| 23:59 UTC | HAIL 0.88 | 1 Se Georgetown | Williamson, TX | REPORT OF NICKEL SIZED HAIL IN GEORGETOWN. |
| 00:03 UTC | TSTM WND DMG | 2 S Round Rock | Williamson, TX | DAMAGE AT CHILIS ALONG IH 35 FRONTAGE ROAD REPORTED BY BROADCAST MEDIA. |
| 00:07 UTC | TORNADO | Lexington | Lee, TX | REPORT OF A TORNADO ON THE GROUND WEST OF LEXINGTON. |
| 00:09 UTC | TSTM WND DMG | 1 Se Elgin | Bastrop, TX | US 290 BLOCKED OFF NEAR THE ELGIN CITY LIMITS DUE TO DOWNED POWER LINES. |
| 00:28 UTC | TORNADO | 2 Sw Giddings | Lee, TX | AN NWS STORM SURVEY TEAM DETERMINED A TORNADO CAUSED EF-1 DAMAGE ALONG A TRACK FROM 2 MILES SW OF GIDDINGS TO 1 MILE SSE OF GIDDINGS. MAXIMUM WINDS WERE ESTIMATED AT 95 MPH. PLEASE SEE THE PUBLIC INFORMATION STATEMENT FO |
| 00:31 UTC | TORNADO 0 | 2 Ssw Giddings | Lee, TX | PRELIMINARY SPOTTER REPORT OF A RAIN-WRAPPED TORNADO 2 SSW OF GIDDINGS. |
| 01:02 UTC | HAIL 0.88 | 2 Sse Leander | Williamson, TX | SPOTTER REPORTS NICKEL SIZE HAIL 2 SSE OF LEANDER. |
| 01:58 UTC | HAIL 1 | Bee Cave | Travis, TX | PUBLIC REPORT OF QUARTER SIZE HAIL NEAR BEE CAVE. |
| 02:07 UTC | HAIL 0.5 | 2 Ene Mansfield Dam | Travis, TX | MPING REPORT OF HALF INCH HAIL NEAR MANSFIELD DAM. |
| 02:10 UTC | HAIL 0.75 | 3 Ese Georgetown | Williamson, TX | MPING REPORT OF PENNY SIZED HAIL NEAR GEORGETOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 21, 2022
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 21 | 3:12 PM CDT | EF1 | Palo Pinto, TX | 9.7 | 400 | $75,000 | ||
| March 21 | 3:35 PM CDT | EF3 | Jacksboro tornado, TX | 34.5 | 880 | 9 | ||
| March 21 | 4:31 PM CDT | EF1 | Montague, TX | 2.1 | 150 | |||
| March 21 | 4:34 PM CDT | EF1 | Montague, TX | 5.2 | 440 | 3 | ||
| March 21 | 4:47 PM CDT | EF0 | Wise, TX | 6.1 | 150 | |||
| March 21 | 4:54 PM CDT | EF1 | Montague, TX | 18.7 | 500 | |||
| March 21 | 5:17 PM CDT | EF0 | Love, OK | 6.8 | 50 | $20,000 | ||
| March 21 | 5:17 PM CDT | EF1 | Cooke, TX | 18.3 | 150 | |||
| March 21 | 5:31 PM CDT | EF0 | Tarrant, TX | 0.5 | 50 | |||
| March 21 | 5:37 PM CDT | EF0 | Tarrant, TX | 1.3 | 50 | |||
| March 21 | 5:48 PM CDT | EF2 | Guadalupe, TX | 7.9 | 600 | |||
| March 21 | 5:51 PM CDT | EF1 | Williamson, TX | 9.3 | 300 | |||
| March 21 | 5:54 PM CDT | EF2 | Travis, TX | 34.6 | 600 | $2,000 | ||
| March 21 | 6:11 PM CDT | EF2 | Marshall, TX to OK | 5.1 | 200 | 1 | 11 | $500,000 |
| March 21 | 6:12 PM CDT | EF0 | Tarrant, TX | 0.6 | 100 | $20,000 | ||
| March 21 | 6:29 PM CDT | EF1 | Marshall, OK | 10.1 | 200 | $500,000 | ||
| March 21 | 6:31 PM CDT | EF0 | Denton, TX | 1.9 | 50 | $20,000 | ||
| March 21 | 6:32 PM CDT | EF0 | Marshall, OK | 2.6 | 20 | |||
| March 21 | 6:43 PM CDT | EF1 | Johnston, OK | 7.1 | 200 | $100,000 | ||
| March 21 | 6:54 PM CDT | EF0 | Bastrop, TX | 5.5 | 50 | |||
| March 21 | 7:14 PM CDT | EF1 | Milam, TX | 3.8 | 200 | $30,000 | ||
| March 21 | 7:25 PM CDT | EF0 | Falls, TX | 0.4 | 30 | $1,000 | ||
| March 21 | 7:28 PM CDT | EF1 | Lee, TX | 2.5 | 50 | |||
| March 21 | 8:08 PM CDT | EF0 | Limestone, TX | 11.8 | 100 | $200,000 | ||
| March 21 | 8:35 PM CDT | EF0 | Burleson, TX | 1.0 | 50 | $100,000 | ||
| March 21 | 8:40 PM CDT | EF0 | Burleson, TX | 0.3 | 175 | |||
| March 21 | 9:05 PM CDT | EF1 | Brazos, TX | 0.4 | 175 | $100,000 | ||
| March 21 | 9:35 PM CDT | EF1 | Madison, TX | 2.4 | 200 | $1.0 million | ||
| March 21 | 10:10 PM CDT | EF2 | Houston, TX | 19.1 | 200 | 1 | 10 | $5.0 million |
| March 21 | 10:20 PM CDT | EF2 | Upshur, TX | 40.0 | 700 | 8 | $2.6 million | |
| March 21 | 11:16 PM CDT | EF2 | Cherokee, TX | 37.1 | 1,400 | 1 | $1.8 million | |
| March 21 | 11:21 PM CDT | EF1 | Cass, TX | 1.8 | 150 | |||
| March 21 | 11:29 PM CDT | EF1 | Cass, TX | 2.0 | 200 | $100,000 | ||
| March 21 | 12:08 AM CDT | EF2 | Rusk, TX | 11.9 | 500 | 1 | $550,000 | |
| March 21 | 12:49 AM CDT | EF1 | Harrison, TX | 6.6 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.